Thursday, July 1, 2010

Hallucinations in Hospital Pose Risk to Elderly -

No one who knows Justin Kaplan would ever have expected this. A Pulitzer Prize-winning historian with a razor intellect, Mr. Kaplan, 84, became profoundly delirious while hospitalized for pneumonia last year. For hours in the hospital, he said, he imagined despotic aliens, and he struck a nurse and threatened to kill his wife and daughter.

"Thousands of tiny little creatures," he said, "some on horseback, waving arms, carrying weapons like some grand Renaissance battle," were trying to turn people "into zombies." Their leader was a woman "with no mouth but a very precisely cut hole in her throat."

Attacking the group's "television production studio," Mr. Kaplan fell from his hospital bed, cutting himself and "sliding across the floor on my own blood," he said. The hospital called security because "a nurse was trying to restrain me and I repaid her with a kick."

Mr. Kaplan's hallucinations lifted as doctors treated his pneumonia. But hospitals say many patients are experiencing such inexplicable disorienting episodes. Doctors call it "hospital delirium," and are increasingly trying to prevent or treat it.

Disproportionately affecting older people, a rapidly growing share of patients, hospital delirium affects about one-third of patients over 70, and a greater percentage of intensive-care or postsurgical patients, the American Geriatrics Society estimates.

"A delirious patient happens almost every day," said Dr. Manuel N. Pacheco, director of consultation and emergency services at Mount Auburn Hospital in Cambridge, Mass. He treated Mr. Kaplan, whom he described as "a very learned, acclaimed person," for whom "this is not the kind of behavior that's normal." "People don't talk about it, because it's embarrassing," Dr. Pacheco said. "They're having sheer terror, like their worst nightmare."

The cause of delirium is unclear, but there are many apparent triggers: infections, surgery, pneumonia, and procedures like catheter insertions, all of which can spur anxiety in frail, vulnerable patients. Some medications, difficult for older people to metabolize, seem associated with delirium.  

More ...